Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drug induced tri/cholesterol changes
Aug 10, 2003

I recently switched from a Seq/Ret/DDI/Abac/D4T regime to Sustiva/Abac/DDI/3TC/Teno/Kaletra due to the fact that I had been well controlled under the former regime and my Dr. thought we could safely start addressing my moderately elevated Triglycerides and cholesterol by changing to an easier to take (less pills) and possibly better profile regime for tri/chol.

Unfortunately, my Tri/Chol went through the roof when we added d4T back in to try to get < 50 VL faster (VL slowly going down from a blip of 1000, 800, 600, 400 but over 3 months - but didn't end up needing it as my VL went < 50 while waiting for the last VL results but after starting d4t) and we decided to stop my medications for a few months upon which my Tri/Chol numbers plunged back down almost to normal.

I have started back up on Kaletra/Teno/3TC/Abac/DDI/nevirapine regime and the tri/chol numbers are moderately elevated again.(still waiting for VL results)

Based on the above, I have a few questions:

1) Does the combination sound like it makes sense if we are trying to reduce tri/chol problems?

2) Is there a list somewhere that actually shows relative 'badness' of the drugs on tri/chol counts?

3) I have just started body building to gain mass and as such am eating considerably more with a lot more protein intake as all the body building programs recommend. Will simply eating more exacerbate my problem or is it possible to still gain mass while trying to deal with elevated Tri/Chol counts at the same time?

Any comments would be appreciated. Thanks!

Response from Dr. Moyle

1) Does the combination sound like it makes sense if we are trying to reduce tri/chol problems?

Not really. Regimens containing kaletra in comparative studies have performed worse than other protease inhibitors in terms of lipids. The profile has been particularly bad when Kaletra is combined with a NNRTI in treatment experienced individuals. The switch in your nucleoside analog backbone from d4T to tenofovir may help your lipids.

2) Is there a list somewhere that actually shows relative 'badness' of the drugs on tri/chol counts?

Not as such. However, look out for review articles on HIV websites which can inform you about information derived from studies where different protease inhibitors have been compared.

3) I have just started body building to gain mass and as such am eating considerably more with a lot more protein intake as all the body building programs recommend. Will simply eating more exacerbate my problem or is it possible to still gain mass while trying to deal with elevated Tri/Chol counts at the same time?

Several small studies have suggested that regular exercise and increasing muscle mass (that not with the assistance of anabolics) may lead to some improvement in triglycerides and insulin sensitivity. Proteins should not be a problem in this regard but you should discuss the matter further with your dietician.

Best wishes

Graeme Moyle


Previous
Newfill vs Radiance
Next
HIV and fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement